Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 11, NWS Riverton, WY

March 2, 2018Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 2, 2018, 12:29 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 2, 2018, 8:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 12:29 AM MST (07:29 UTC)
In effect from
Mar 2, 2018, 8:00 AM MST
Expired
Mar 2, 2018, 5:00 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS75 KRIW 020729
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1229 AM MST Fri Mar 2 2018

...HIGH WINDS LIKELY FOR PORTIONS OF FREMONT AND NATRONA 
COUNTIES...

WYZ019-020-022200-
/O.UPG.KRIW.HW.A.0008.180302T1500Z-180303T0000Z/
/O.NEW.KRIW.HW.W.0011.180302T1500Z-180303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1229 AM MST Fri Mar 2 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 AM this morning to 5 PM MST
this afternoon. The High Wind Watch is no longer in effect. 

* TIMING...Increasing late tonight and becoming high midday today
  before decreasing after sunset. 

* WINDS...Southwest 30 to 40 mph with gusts to 60 mph.

* IMPACTS...Travelers along Interstate 25 may experience strong 
  cross-winds. Travelers along highways 789 287 and 220 from 
  South Pass to Casper should prepare for strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
561 
WWUS75 KRIW 022150
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
250 PM MST Fri Mar 2 2018

...HIGH WINDS LIKELY FOR PORTIONS OF FREMONT AND NATRONA
COUNTIES...

WYZ019-020-030000-
/O.CON.KRIW.HW.W.0011.000000T0000Z-180303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
250 PM MST Fri Mar 2 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Strong to very high winds this afternoon before 
  decreasing after sunset. 

* WINDS...Southwest 30 to 40 mph with gusts to 60 mph.

* OBSERVED WINDS...A peak wind gust of 66 mph was recorded on
  Wyoming Boulevard on the south side of Casper at 810 AM Friday.

* IMPACTS...Travelers along Interstate 25 may experience strong 
  cross-winds. Travelers along highways 789 287 and 220 from 
  South Pass to Casper should prepare for strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
384 
WWUS75 KRIW 030008
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
508 PM MST Fri Mar 2 2018


WYZ019-020-030115-
/O.EXP.KRIW.HW.W.0011.000000T0000Z-180303T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
508 PM MST Fri Mar 2 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds have diminished across the area late this afternoon, so high
wind warnings have been allowed to expire.  

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 1, 11:49 PM MST, 40 minutes earlier.

Area forecast discussion, Mar 1, 11:49 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1149 PM MST Thu Mar 1 2018

.SHORT TERM...(This evening through Sunday)
Issued at 135 PM MST Thu Mar 1 2018

A large complex Pacific low pressure trough with strong south
southwest flow aloft will impact western mountains of Wyoming
tonight and Friday. A large dry slot developing off of the
southern Sierra Nevada mountains will decrease or end snowfall
later tonight into Friday morning before the moisture to the west
over Idaho moves back in. Strong winds are expected over the
higher ridges in the mountains and over and near the east slopes
of the mountains and through the wind corridor from Sweetwater
through southern Fremont and Natrona counties. Have decreased the
chance of precipitation east of the Continental divide until later
Saturday into Saturday evening. Stronger convective cells may
bring local heavy snow over the west Friday afternoon and evening.
Drying and cooling will move into the area from the northwest
behind the trough with lower accumulations expected Friday night
and Saturday. Saturday night the trough spreads precipitation,
mainly snow starting in western Sweetwater county and from the
north out of Montana. At this time have 3 to 4 inch snowfalls
across Johnson, Natrona and Fremont counties with 2.5 to 3.5
across Sweetwater counties.

.LONG TERM...Sunday night through Thursday night
Issued at 135 PM MST Thu Mar 1 2018

Snow will linger across the area Sunday night into Monday, as the
storm system exits over the Plains. Depending on the track, some
of this snow could linger across eastern portions through the day
Monday into Monday evening. Regardless, additional accumulations
are expected to remain low.

The rest of the forecast period is expected to be cool and dry, as
a ridge of high pressure builds over much of the western CONUS.
Temperatures will be below normal through Wednesday, before
moderating to more seasonal levels Wednesday and Thursday. A weak
trough could bring isolated chances for snow across the western
mountains Wednesday night into Thursday, with this WAA regime.
Signs point to an active weather pattern possible going into the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM MST Thu Mar 1 2018

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

A break between systems will continue through around 14z-15z
Friday with snow showers mainly confined over the mountains, with
mountains occasionally obscured. The next Pacific system will
spread increasing coverage of snow showers across the western
mountains and far west valleys after 14z Friday, with the main
impacts, most widespread IFR conditions, expected Friday afternoon
into early Friday evening vicinity and north of a KAFO-KDUB line.
Further south, mountains will be mainly obscured in snow 18z
Friday-03z Saturday with surrounding valleys (vicinity KPNA-KBPI)
possibly experiencing brief MVFR conditions in snow showers.
Conditions will improve south to north 03z-06z Saturday, but areas
of MVFR ceilings and mountain obscurations will linger vicinity
KAFO-KJAC along with frequent mountain obscurations through 12z
Saturday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the period.  The main
aviation hazard will be areas of LLWS developing along the lee
slopes of the Divide, vicinity KLND-KDUB, through the period; and
also SW surface winds increasing 25-35 knots with gusts 40-50
knots vicinity 50sm NE KRKS-KCPR on Friday. The surface winds will
diminish Friday evening, but ridge top winds will remain strong
with LLWS along the lee slopes of the Divide through 12z Saturday.

&&

.FIRE WEATHER...
Issued AT 135 PM MST Thu Mar 1 2018

A large complex Pacific low pressure trough with strong south
southwest flow aloft will impact western mountains of Wyoming
tonight and Friday. A large dry slot developing off of the
southern Sierra Nevada mountains will decrease or end snowfall
later tonight into Friday morning before the moisture to the west
over Idaho moves back in. Strong winds are expected over the
higher ridges in the mountains and over and near the east slopes
of the mountains and through the wind corridor from Sweetwater
through southern Fremont and Natrona counties. Have decreased the
chance of precipitation east of the Continental divide until later
Saturday into Saturday evening. Stronger convective cells may
bring local heavy snow over the west Friday afternoon and evening.
Drying and cooling will move into the area from the northwest
behind the trough with lower accumulations expected Friday night
and Saturday. Saturday night the trough spreads precipitation,
mainly snow starting in western Sweetwater county and from the
north out of Montana. At this time have 3 to 4 inch snowfalls
across Johnson, Natrona and Fremont counties with 2.5 to 3.5
across Sweetwater counties. The windy areas east of the
Continental Divide will get good smoke dispersal while most
areas will have poor smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM to 11 PM MST Friday for WYZ001-
012>015-023-024.

High Wind Watch from 8 AM MST Friday through Friday afternoon
for WYZ019-020.

&&

SHORT TERM...Baker
LONG TERM...LaVoie
AVIATION...Meunier
FIRE WEATHER...Baker
Hazardous weather outlook, Mar 1, 9:57 PM MST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
957 PM MST Thu Mar 1 2018

WYZ001>020-022>030-030500-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
957 PM MST Thu Mar 1 2018

...Winter Weather Advisory in effect for western Wyoming Friday
into Friday evening...

...High Wind Watch Friday for portions of Fremont and Natrona
Counties...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight

Windy tonight between Rock Springs and Casper.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Periods of snow in the west. Please see Winter Weather
Products for details.

Strong winds between Rock Springs and Casper on Friday.

Late Saturday night and Sunday...Snowfall spreads east of the
Divide with some areas possibly getting significant snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and wind gusts
past 45 mph. Thank you.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:18 PM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton27 hr
Mar 1, 9:50 PM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater3 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.